Hail, Mercer
- When
- May 27, 3:07 PM CST to 3:09 PM CST
- Where
- Mercer County, 0.47 mi E of Hazen
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 47.300, -101.620
NWS had no reports of damage.
A cluster of thunderstorms developed over west-central North Dakota, with one storm briefly becoming severe in Mercer County, producing ping-pong ball size hail at Hazen. Nearly as quickly as the storm went severe it weakened, and the hail report from Hazen was the only report of severe weather received at the NWS.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A cluster of thunderstorms developed over west-central North Dakota, with one storm briefly becoming severe in Mercer County, producing ping-pong ball size hail at Hazen. Nearly as quickly as the storm went severe it weakened, and the hail report from Hazen was the only report of severe weather received at the NWS.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 27, 1:16 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 216 PM CDT Sat May 27 2023 .SHORT TERM...(This Evening through Sunday night) Issued at 216 PM CDT Sat May 27 2023 An active period of weather continues through the short term as blocking high pressure remains over the Great Lakes region, and a west CONUS trough persists. As Gulf moisture continues flowing into the western North Dakota, models suggest plenty of instability will be present late this afternoon and evening in the west. Up to 2000 J/kg of MLCAPE will be available along with 30 to even 40 kts of 0 to 6 km bulk shear. The question, however, is whether or not there will be enough forcing to take advantage of these otherwise favorable severe weather conditions. The next shortwave doesn't really look to come through until Sunday, while the quasi-stationary surface frontal boundary looks likely to wobble into southern Canada and northeastern Montana. The LLJ does appear to ramp up after midnight, but the nose appears to be more along the Canadian border, if not in southern Canada. All that said, forecast soundings suggest the cap in western ND isn't that stout and will likely break by mid-afternoon. Thus, it's entirely possible that daytime heating alone will be enough to fire off thunderstorms. It looks like then, at this point in time, the best chance for severe weather is late this afternoon and into the early evening before storms weaken as instability diminishes and the best forcing is lost. Expect scattered strong to severe thunderstorms with initial cells potentially producing hail up to the size of golf balls. The window for that large of hail will likely be narrow before storms cluster and quarter size hail becomes the biggest threat. For Sunday, instability doesn't look quite as impressive, although varies a lot model to model. Just as importantly, co-located shear looks to return to weaker levels similar to prior systems the past few days with maximum 0 to 6 km bulk shear closer to the 20 to 25 kt range. Showers and thunderstorms will probably initiate a little earlier than this afternoon as well as shortwave energy begins passing through the Dakotas by mid-afternoon. However, they should once again diminish quickly as the sun sets. Isolated, pulsey severe thunderstorms are possible with quarter size hail being the biggest threat. Expect highs to generally range in the upper 70s to low 80s this afternoon and Sunday. Lows tonight will mainly drop into the 50s, although some locations may remain in the low 60s. These values are approximately 10 degrees above average for this time of the year. .LONG TERM...(Monday through Saturday) Issued at 216 PM CDT Sat May 27 2023 The extended period is essentially more of the same with blocking high pressure over the east CONUS keeping the west CONUS trough in place. There will be some wobbles through the week. For example, surface high over the Great Lakes region will meander a bit to the northeast through mid-week. This will keep the Gulf open, but result in moist air penetrating further east and also shifting any severe weather potential further east as well. Monday, illustrates this well with a marginal severe risk over the eastern two thirds or so of the state. By the end of the week, however, high pressure may wobble back towards the Great Lakes region potentially shifting any severe weather threat a bit further west and potentially centering over the entire state. With shower and severe thunderstorm activity possible throughout the short term, won't dig too deep into any long range parameters at this time. However, a very quick glance doesn't contain any days with eye popping shear. Should that remain the case, periodic severe weather may be possible, but will be more limited in nature. Temperatures also remain more of the same through the extended. Highs generally look to be in the 80s, with some locations occasionally only reaching the upper 70s (namely the west on Monday). Lows appear to consistently remain in the 50s to low 60s as well. Similarly to the short term period, these temperatures are generally around 10 to 15 degrees above average for this time of the year. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1252 PM CDT Sat May 27 2023 Shower and thunderstorms should begin to develop mid and more so towards late this afternoon. The terminals most likely impacted will be KXWA and especially KDIK, however, thunderstorms may also impact KMOT and KBIS this evening. Shower and thunderstorm activity should remain west of KJMS. Most activity should end shortly after midnight. Additional showers and thunderstorms are not expected to develop through the remainder of the TAF period, but are likely to develop within a few hours after 18Z Sunday. And although VFR ceilings and visibility are expected to prevail, reductions to both are always possible during any shower and thunderstorm activity. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Telken LONG TERM...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 224 PM CDT Sat May 27 2023 NDZ001>003-009>011-017-018-031>033-040-041-043-044-281930- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams- 224 PM CDT Sat May 27 2023 /124 PM MDT Sat May 27 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are possible late this afternoon through this evening. The main hazards are golf ball size hail, wind gusts up to 60 mph, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances, with the threat of locally heavy rainfall, remain in the forecast through Sunday. A few storms may be strong to severe Sunday afternoon through Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ004-005-012-013-019>023-025-034>037-042-045>048-050-051-281930- Bottineau-Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan- Wells-Foster-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons- Logan-La Moure-McIntosh-Dickey- 224 PM CDT Sat May 27 2023 /124 PM MDT Sat May 27 2023/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances, with the threat of locally heavy rainfall, remain in the forecast through Monday. A few storms may be strong to severe Sunday afternoon through Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 AM CDT SAT MAY 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 8 SE GRASSY BUTTE 47.31N 103.13W
05/27/2023 M2.97 INCH BILLINGS ND TRAINED SPOTTER
24 HOUR RAIN REPORT.
&&
NJHSpecial Weather Statement
National Weather Service Bismarck ND
348 PM CDT Sat May 27 2023
NDZ019-020-272115-
Oliver ND-Mercer ND-
348 PM CDT Sat May 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN OLIVER
AND CENTRAL MERCER COUNTIES THROUGH 415 PM CDT...
At 347 PM CDT, a strong thunderstorm was located near Hazen, or 5
miles southeast of Beulah, moving northeast at 20 mph.
HAZARD...Wind gusts to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hazen around 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4720 10161 4719 10171 4738 10171 4730 10143
TIME...MOT...LOC 2047Z 203DEG 17KT 4723 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
HARGROVESpecial Weather Statement
National Weather Service Bismarck ND
402 PM CDT Sat May 27 2023
NDZ020-272130-
Oliver ND-
402 PM CDT Sat May 27 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN OLIVER
COUNTY THROUGH 430 PM CDT...
At 402 PM CDT, a strong thunderstorm was located 10 miles southwest
of Hannover, or 16 miles southeast of Beulah, moving north at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of western Oliver
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4698 10176 4702 10177 4724 10176 4724 10138
4698 10149
TIME...MOT...LOC 2102Z 188DEG 21KT 4704 10162
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
HOLLANThe Bismarck radar (KBIS), 88 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
1 hail. Local standard time, as filed.
NWS had no reports of damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097628.